Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Pittsburgh, PA

June 21, 2016Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2016, 4:09 PM EDT for Tucker County, West Virginia. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 4:09 PM EDT (20:09 UTC)
Expired
Jun 21, 2016, 4:33 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tucker County, WV

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:12 PM EDTTSTM WND DMG3 Ssw Canaan Hgts, WVONE TREE DOWN AND A FEW LARGE BRANCHES ALONG HIGHWAY 32 BUT NOT BLOCKING THE ROAD...CORRECTED TIME.
Jun 21, 4:15 PM EDTTSTM WND DMG1 S Cortland, WVREALTOR REPORTED A TREE DOWN ON TIMBERLINE ROAD
Jun 21, 4:30 PM EDTHAIL 0.752 Se Cortland, WVREPORTED AT TIMBERLINE RESORT
Jun 21, 4:30 PM EDTHAIL 0.886 S Davis, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:01 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS51 KPBZ 212009
SVRPBZ
WVC093-212045-
/O.NEW.KPBZ.SV.W.0043.160621T2009Z-160621T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TUCKER COUNTY IN NORTHEASTERN WEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 409 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  DAVIS...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  DAVIS...THOMAS...HENDRICKS...LANEVILLE...BLACKWATER FALLS...
  CORTLAND...RED CREEK...ELK...
  CANAAN HGTS AND CANAAN VALLEY STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3897 7940 3898 7949 3906 7963 3916 7956
      3911 7934 3909 7935 3908 7933 3907 7932
      3907 7930 3905 7930 3904 7932 3902 7931
      3896 7935
TIME...MOT...LOC 2009Z 300DEG 24KT 3910 7952 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
2 follow-up statements
623 
WWUS51 KPBZ 212018
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT TUE JUN 21 2016

WVC093-212045-
/O.CON.KPBZ.SV.W.0043.000000T0000Z-160621T2045Z/
TUCKER WV-
418 PM EDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN TUCKER COUNTY...

AT 417 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAVIS...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
CORTLAND...LANEVILLE...CANAAN VALLEY STATE PARK AND RED CREEK. 

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3897 7940 3898 7948 3905 7953 3908 7945
      3909 7935 3908 7933 3907 7932 3907 7930
      3905 7930 3904 7932 3902 7931 3896 7935
TIME...MOT...LOC 2017Z 300DEG 24KT 3907 7946 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
583 
WWUS51 KPBZ 212033
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT TUE JUN 21 2016

WVC093-212042-
/O.CAN.KPBZ.SV.W.0043.000000T0000Z-160621T2045Z/
TUCKER WV-
433 PM EDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUCKER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN WEST VIRGINIA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.

LAT...LON 3897 7940 3898 7948 3905 7953 3908 7945
      3909 7935 3908 7933 3907 7932 3907 7930
      3905 7930 3904 7932 3902 7931 3896 7935
TIME...MOT...LOC 2030Z 300DEG 24KT 3902 7934 

$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:27 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 21, 3:27 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
327 PM EDT TUE JUN 21 2016

.SYNOPSIS...
Thunderstorms will be possible this evening south of Interstate
68. The next chance for showers and storms will be Wednesday night
through Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest surface analysis shows the frontal boundary just south of
the PA border where observed dewpoints are still in the upper 60s.
Breaks in cloud coverage will allow for increased surface-based
instability as the afternoon progresses, with storm development
focused along the boundary. Isolated severe storms are possible
with a favorable shear environment. Storm potential will diminish
by mid-evening as diurnal instability decreases.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
No significant weather is anticipated through the day as a
shortwave ridge transitions over the forecast area. Overnight
models have been consistent in showing a complex developing over
the midwest earlier in the day and passing through the region
after midnight. While low level instability will be minimal, shear
aloft will be favorable for organized convection and the depth of
the associated cold pool may be deep enough to initiate convectionand
maintain the MCS. The primary threat will be damaging winds, but
progged PWAT values are progged to be well above the 90th
percentile at this time so flash flooding will also be a concern.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The boundary looks to remain over the area after the nocturnal
MCS passes to the east on Thursday morning. While its positioning
is far from certain due to how quickly it weakens, whether it
passes through in a severe fashion, and how much of a mesoscale
cold pool it generates and/or leaves behind, the preponderance of
model guidance suggests that it should remain over our area into
Thursday. This poses significant issues going into the daytime as
the upper level wave finally starts to push toward and through the
area.

In particular, the NAM projects a much better likelihood of
periods of clearing behind the MCS early in the day on Thursday.
Due to likely heavy rain Wednesday night as well as no real air
mass change, the consensus favors dewpoints into the lower 70s
across the southern two-thirds of the forecast area on Thursday.
In addition, should the clouds break up much at all, temperatures
will likely surge well into the 80s. In addition, some mid-level
dry air looks to work into the area progressively during the day
while 0-6 km shear increases greatly. Helicity values from 0-1 and
0-3 km go off the charts due to hodograph plots that end up
looking legitimately like a hockey stick, however their
reliability hinges entirely upon the positioning of the boundary.
The GFS would suggest farther south positioning of the boundary,
as would the new GEM. The forecast was built around a consensus
favoring the southern half of the CWA for damaging winds as a
result. There certainly would be a possibility of tornadoes as
well should the more curved hodographs verify.

The front looks to rapidly move south of the area by Thursday
evening, ending the threat of thunderstorms and showers. Cooler
air and lower dewpoints filter in for a short time thereafter. The
cooler conditions will be short-lived, however as amplified
ridging builds toward the area for the weekend and early next
week. This should again bring heat and humidity back rapidly with
temperatures approaching or surpassing 90 degrees by Sunday into
Monday. Fries

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through the TAF period with convection
moving south of the CWA and shortwave ridging building in
overnight.

.OUTLOOK /WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely early Wednesday night and early Thursday
with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 2:13 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE JUN 21 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-221815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
213 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ511>514-221815-
GARRETT-PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
213 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 3:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT TUE JUN 21 2016

MDZ001-WVZ511>514-212015-
GARRETT-EASTERN PRESTON-EASTERN TUCKER-PRESTON-WESTERN TUCKER-
329 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GARRETT...
NORTHWESTERN TUCKER AND SOUTHERN PRESTON COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
NEWBURG...OR 11 MILES SOUTHWEST OF ROWLESBURG...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAVIS...THOMAS...HANNAHSVILLE...SAINT GEORGE...BENBUSH...
BLACKWATER FALLS...SILVER LAKE...PIFER MOUTAIN...
LEAD MINE AND BEECHWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3917 7983 3920 7983 3923 7981 3924 7981
      3924 7985 3929 7986 3930 7989 3929 7941
      3922 7944 3920 7947 3921 7949 3919 7949
      3918 7947 3918 7945 3905 7950
TIME...MOT...LOC 1928Z 283DEG 22KT 3924 7983

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:29 PM EDTSpecial Weather StatementPBZTucker46 min
Jun 21, 4:22 PM EDTSpecial Weather StatementPBZTucker23 min
Jun 21, 4:26 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker49 min
Jun 21, 5:02 PM EDTSpecial Weather StatementPBZTucker28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.